Osteoporosis is a disease of the bones and it causes a reduction in the density of the bones, making them more fragile. When we are young and healthy, our bones are strong but, particularly in women after the menopause, there's an increasing risk of fractures. After the age of 75, it increasingly affects both men and women. However, the problem can begin because of lifestyle or other factors. In both sexes, diet and a lack of exercise can trigger bone loss. The response should be to increase the amount of calcium in your diet, to exercise and to go through therapy to learn how to reduce the risk of falling. All this is part of the so-called frailty syndrome. That if you act old and fragile, you become old and fragile.
Prednisone is one of several drugs that can accelerate the loss of bone density. Although corticosteroids are wonderful when it comes to reducing inflammation, they change the way your intestines process food. One of these changes is to filter out calcium. Under normal circumstances, this would not be a problem if doctors only prescribed this drug for acute injuries and were careful to limit the time people take it for longer term medical problems. But human nature is not always rational when it comes to pain. Take a chronic problem like rheumatoid arthritis. This causes serious pain and directly limits mobility. When people begin a course of treatment using Prednisone, the results are quickly obvious. No one wants to go back to the days of pain. Yet, arthritis more commonly affects women who are more likely to suffer osteoporosis once the menopause has begun. If women then use this drug to control the amount of inflammation and pain, these's a real risk osteoporosis will begin early.
In such circumstances, the need is to increase the calcium intake. There are some tablets available over the counter. You should also take vitamin D supplements, avoid alcohol and, if you still have the habit, quit smoking. There are physical therapy programs to increase you load-bearing strength and so encourage your body to become less fragile. If this applies to you, discuss changing to a different medication for the arthritis and so reduce the risk of osteoporosis.